Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 194, NWS Morristown, TN

May 26, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2011, 2:03 PM EDT for 4 counties in Tennessee. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 2:03 PM EDT (18:03 UTC)
Expired
May 26, 2011, 2:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:13 PM EDTHAIL 1.254 Ne Greenback, TN
May 26, 2:25 PM EDTHAIL 1.25Maryville, TNFOOTHILLS MALL AREA.
May 26, 2:30 PM EDTHAIL 1.75Maryville, TN
May 26, 2:45 PM EDTHAIL 1.5Maryville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 10:15 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KMRX 261803
SVRMRX
TNC009-093-105-123-261845-
/O.NEW.KMRX.SV.W.0194.110526T1803Z-110526T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  NORTHERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 245 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF MADISONVILLE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MARYVILLE...ALCOA...FARRAGUT...EAGLETON VILLAGE...GREENBACK...
  FRIENDSVILLE...CLOVER HILL...KARNS...WALLAND...WILDWOOD AND
  BEARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3575 8430 3603 8407 3603 8406 3581 8375
      3575 8373 3556 8410
TIME...MOT...LOC 1803Z 227DEG 32KT 3565 8421

$$

GH
1 follow-up statement
922 
WWUS54 KMRX 261830
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU MAY 26 2011

TNC105-123-261838-
/O.CAN.KMRX.SV.W.0194.000000T0000Z-110526T1845Z/
LOUDON TN-MONROE TN-
230 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE AND LOUDON
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE
AND SOUTHWEST VIRGINIA.

LAT...LON 3560 8404 3590 8417 3595 8413 3598 8399
      3581 8375 3575 8373
TIME...MOT...LOC 1828Z 234DEG 41KT 3574 8395

$$

TNC009-093-261845-
/O.CON.KMRX.SV.W.0194.000000T0000Z-110526T1845Z/
KNOX TN-BLOUNT TN-
230 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR BLOUNT AND KNOX COUNTIES...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARYVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
MARYVILLE...ALCOA...BEARDEN...WALLAND AND WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO AN INCH AND A HALF WIDE HAS BEEN REPORTED IN WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3560 8404 3590 8417 3595 8413 3598 8399
      3581 8375 3575 8373
TIME...MOT...LOC 1828Z 234DEG 41KT 3574 8395

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:47 PM EDT, 16 minutes earlier.

Area forecast discussion, May 26, 1:47 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT THU MAY 26 2011

.AVIATION...QUITE AN ACTIVE PERIOD WITH SLOW MOVING UPPER LOW.
PLENTY OF MOISTURE AND INSTABILITY...ESPECIALLY THIS
AFTERNOON...FOR CONVECTION AT THE TAF SITES. TRIED TO TIME PERIODS
WITHOUT PRECIP FROM RADAR LOOPS AND MODEL DEPICTION. STAYED WITH
SHOWERS OVERNIGHT BUT TRENDED BACK TO THUNDERSTORMS AT TRI WHICH
WILL BE TOO FAR EAST TO BE OUT OF THREAT FOR THUNDER WITH SLOW
MOVING FRONT STILL WEST OF THE TERMINAL ON FRIDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 26, 2:22 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT THU MAY 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED
THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD
SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE.
ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND
WESTERN SECTIONS OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Local storm report, May 26, 12:00 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             MADISONVILLE            35.52N 84.36W
05/26/2011  E0.88 INCH       MONROE             TN   LAW ENFORCEMENT

&&
Local storm report, May 26, 1:05 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/26/2011                   BRADLEY            TN   LAW ENFORCEMENT

            ONE TREE DOWN.

1115 AM     TSTM WND DMG     5 S CLEVELAND           35.11N 84.87W
05/26/2011                   BRADLEY            TN   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN IN SOUTH CLEVELAND.

&&
Local storm report, May 26, 1:42 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             MORRISTOWN              36.21N 83.30W
05/26/2011  E1.25 INCH       HAMBLEN            TN   NWS EMPLOYEE

            HALF DOLLAR SIZE HAIL REPORTED BY NATIONAL WEATHER
            SERVICE NEAR HIGHWAY 11 EAST NORTH.

&&
Local storm report, May 26, 1:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             JEFFERSON CITY          36.12N 83.49W
05/26/2011  E1.00 INCH       JEFFERSON          TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&
Local storm report, May 26, 1:44 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             JEFFERSON CITY          36.12N 83.49W
05/26/2011  E1.75 INCH       JEFFERSON          TN   NWS EMPLOYEE

&&
Local storm report, May 26, 1:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             MADISONVILLE            35.52N 84.36W
05/26/2011  E1.00 INCH       MONROE             TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:54 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie66 min
May 26, 2:54 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott66 min
May 26, 3:44 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
May 26, 10:49 AM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Morgan, Rhea, Roane26 min
May 26, 11:01 AM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie44 min
May 26, 11:07 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk, Rhea38 min
May 26, 11:17 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott43 min
May 26, 11:41 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more34 min
May 26, 11:51 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott39 min
May 26, 12:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Knox, Loudon and 2 more42 min
May 26, 1:02 PM EDTSevere Thunderstorm WarningMRXBlount, Claiborne, Cocke, Grainger, Greene, Hamblen and 6 more43 min
May 26, 1:33 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe42 min
May 26, 1:47 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 5 more43 min
May 26, 2:34 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan26 min
May 26, 2:39 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton35 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Jefferson, Knox, Sevier44 min
May 26, 2:56 PM EDTSevere Thunderstorm WarningMRXMcMinn49 min
May 26, 3:28 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more47 min
May 26, 3:32 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe43 min
May 26, 4:04 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon37 min
May 26, 4:07 PM EDTSevere Thunderstorm WarningMRXMonroe37 min
May 26, 4:14 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Sullivan and 1 more46 min
May 26, 4:27 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk4 hr
May 26, 4:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
May 26, 4:33 PM EDTTornado WarningMRXGreene, Hawkins12 min
May 26, 4:50 PM EDTTornado WarningMRXCarter, Greene, Hawkins, Sullivan, Washington25 min
May 26, 4:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott49 min
May 26, 5:03 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier42 min
May 26, 5:10 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
May 26, 5:20 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Washington40 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
May 26, 5:51 PM EDTTornado WarningMRXJohnson, Sullivan39 min
May 26, 6:18 PM EDTSevere Thunderstorm WarningMRXScott27 min
May 26, 7:15 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
May 26, 7:52 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott113 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.